Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 2, NWS Honolulu, HI

January 4, 20124 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 4, 2012, 3:33 PM HST for 4 counties in Hawaii. It took effect at Jan 5, 2012, 3:10 AM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2012, 3:33 PM HST (01:33 UTC)
In effect from
Jan 5, 2012, 3:10 AM HST
Expired
Jan 6, 2012, 3:30 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WHHW40 PHFO 050133
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST WED JAN 4 2012

...HIGH SURF WARNING TONIGHT AND HIGH SURF ADVISORY THURSDAY...

HIZ001>003-006>009-012-013-017-019-020-051445-
/O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
333 PM HST WED JAN 4 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY. 

* SURF...NORTH FACING SHORES WILL LOWER TO 20 TO 25 FEET TONIGHT
  AND TO 12 TO 20 FEET THURSDAY. WEST FACING SHORES WILL LOWER TO
  12 TO 20 FEET TONIGHT AND TO 8 TO 12 FT THURSDAY.

* TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING
  TO ADVISORY LEVELS THURSDAY. 

* IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE.
  WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS
  LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER...
AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS
ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION.

&&

$$

HIZ023-025-051445-
/O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
333 PM HST WED JAN 4 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY FOR 
NORTH AND WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY. 

* SURF...NORTH FACING SHORES 15 TO 25 FEET TONIGHT LOWERING TO 10 TO 
  20 FEET THURSDAY. WEST FACING SHORES 8 TO 12 FEET TONIGHT LOWERING 
  TO 4 TO 8 FEET THURSDAY.

* TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING
  TO ADVISORY LEVELS THURSDAY.

* IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE.
  WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS
  LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER...
AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS
ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION.

&&

$$

CRAIG
3 follow-up statements
338 
WHHW40 PHFO 051310
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST THU JAN 5 2012

...HIGH SURF WARNING CANCELLED...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ001>003-006>009-012-013-017-019-020-023-025-060215-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
/O.EXT.PHFO.SU.Y.0002.120105T1310Z-120106T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST-
310 AM HST THU JAN 5 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. A HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM
HST FRIDAY.

* SURF...NORTH FACING SHORES WILL LOWER TO 12 TO 20 FEET TODAY...
  WHILE SURF ALONG WEST FACING SHORES WILL LOWER TO 8 TO 12 FT.

* TIMING...SURF WILL SLOWLY DIMINISH THROUGH TONIGHT...AND DROP
  BELOW ADVISORY LEVELS BY DAYBREAK FRIDAY. 

* IMPACTS...LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. BEACH-GOERS ARE URGED TO AVOID ENTERING THE
WATER...AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF
HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF
WAVES.

&&

$$

BIRCHARD
266 
WHHW40 PHFO 060126
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST THU JAN 5 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ001>003-006>009-012-013-017-019-020-023-025-061430-
/O.CON.PHFO.SU.Y.0002.000000T0000Z-120106T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST-
326 PM HST THU JAN 5 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. 

* SURF...NORTH FACING SHORES WILL LOWER TO 10 TO 15 FEET TONIGHT...
  WHILE SURF ALONG WEST FACING SHORES WILL BE 8 TO 12 FT.

* TIMING...SURF WILL SLOWLY DIMINISH THROUGH TONIGHT...AND DROP 
  BELOW ADVISORY LEVELS BY DAYBREAK FRIDAY. 

* IMPACTS...LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. BEACH-GOERS ARE URGED TO AVOID ENTERING THE
WATER...AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF
HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF
WAVES.

&&

$$

MORRISON
987 
WHHW40 PHFO 061330
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI JAN 6 2012

...HIGH SURF ADVISORY CANCELLED FOR NORTH AND WEST FACING SHORES...

HIZ001>003-006>009-012-013-017-019-020-023-025-061430-
/O.CAN.PHFO.SU.Y.0002.000000T0000Z-120106T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST-
330 AM HST FRI JAN 6 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS SUBSIDED BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 4, 10:00 AM HST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 4, 10:00 AM HST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED JAN 4 2012

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE ISLANDS WILL BRING BACK THE TRADE WINDS
TODAY. THE TRADES WILL CLEAR THE VOG FROM MOST ISLAND AREAS.
MODERATE TRADE WINDS WILL DIMINISH SLIGHTLY THIS WEEKEND...
DELIVERING JUST A FEW SHOWERS TO WINDWARD AND MAUKA AREAS.

&&

.DISCUSSION...
AT PRESENT...THE FRONT THAT WAS APPROACHING THE STATE FROM THE
NORTHWEST YESTERDAY NEVER REACHED KAUAI...AND IS NO LONGER AN
IDENTIFIABLE WEATHER FEATURE. INSTEAD...THE PRIMARY FEATURE IS A
SMALL AND WEAK SURFACE TROUGH THAT IS FOCUSING LOW CLOUDS AND
SHOWERS OVER AND NORTHEAST OF MOLOKAI. RETURNING TRADE WINDS WILL
CARRY THE TROUGH TO OAHU THIS AFTERNOON BEFORE IT DISSIPATES
TONIGHT.

HIGH PRESSURE NORTHEAST OF THE ISLANDS WILL STRENGTHEN AS IT MOVES
TOWARD CALIFORNIA. A RIDGE EXTENDING SOUTHWEST FROM THE HIGH AND
NORTH OF THE ISLANDS IS IN THE PROCESS OF BRINGING MODERATE TO
LOCALLY FRESH TRADE WINDS WHICH WILL LAST THROUGH FRIDAY. THE HIGH
AND RIDGE WILL WEAKEN THIS WEEKEND...AND THE TRADE WINDS WILL
DIMINISH AND SWING OUT OF THE EAST-SOUTHEAST.

A MID LEVEL RIDGE DIRECTLY OVER THE ISLANDS WILL STRENGTHEN OVER THE
NEXT COUPLE OF DAYS. INCREASING SUBSIDENCE ACCOMPANYING THE RIDGE
WILL LIMIT THE VERTICAL EXTENT OF CLOUDS AND IN TURN LIMIT TRADE
SHOWERS PASSING THROUGH THE AREA. ISLAND WEATHER THEREFORE LOOKS TO
BE RELATIVELY DRY THROUGH THE FORECAST PERIOD.

&&

.MARINE...
A HIGH SURF WARNING REMAINS IN EFFECT FOR MOST NORTH AND WEST FACING
SHORES. AT 9 AM...BUOY 51101 ANCHORED NORTHWEST OF KAUAI SHOWED THAT
THE LARGE NORTHWEST SWELL...AFTER PEAKING FOR ABOUT 15 HOURS...IS
STARTING TO SLOWLY DROP OFF. MEANWHILE...BUOY 51205 LOCATED JUST
NORTH OF KAHULUI SHOWED THAT THE SWELL HAS REACHED MAUI AND IS ON
ITS WAY TO THE BIG ISLAND. TAKING INTO ACCOUNT THE PLATEAUED SWELL
AT BUOY 511O1...PEAK SURF SHOULD LAST INTO TONIGHT ON ALL EFFECTED
ISLANDS. THE SWELL WILL THEN LOWER THROUGH FRIDAY...BUT ADDITIONAL
NORTHWEST SWELLS WILL KEEP SURF ELEVATED FOR THE FORESEEABLE FUTURE.

THE SWELL WILL ALSO RESULT IN COMBINED SEAS AT OR ABOVE 10 FT IN
MOST MARINE ZONES...FOR WHICH A SMALL CRAFT ADVISORY IS POSTED. A
MARINE WEATHER STATEMENT ALSO ALERTS MARINERS TO THE POSSIBILITY OF
MODERATE TO STRONG HARBOR SURGES...AND WAVES BREAKING IN HARBOR
ENTRANCES EXPOSED TO NORTHWEST SWELLS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST THURSDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY THROUGH 6 AM HST THURSDAY FOR ALL MARINE ZONES.

&&

CRAIG

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.